California, 2011High Wind and Strong Wind in California, March 6 to 7, 2011
March 6 to 7, 2011 · NWS VEF · 4 events in 4 counties and zones
A strong cold front blew through the Mojave Desert, with strong west to southwest winds ahead of it and strong north winds behind it.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front blew through the Mojave Desert, with strong west to southwest winds ahead of it and strong north winds behind it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 6, 3:41 PM PST, 49 minutes earlier.
Area forecast discussion, Mar 6, 3:41 PM PST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PST SUN MAR 6 2011
.SYNOPSIS...A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION
MONDAY...BRINGING SNOW TO LINCOLN COUNTY...A CHANCE OF SHOWERS AND
THUNDERSTORMS TO MUCH OF SOUTHERN NEVADA AND NORTHWEST ARIZONA...AND
VERY STRONG WINDS TO MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT
BASIN. THE WINDS WILL SUBSIDE MONDAY NIGHT...WITH NORTHERLY BREEZES
LINGERING THROUGH TUESDAY. DRY WEATHER IS EXPECTED TUESDAY THROUGH
SATURDAY...WITH TEMPERATURES QUICKLY REBOUNDING ABOVE NORMAL BY
WEDNESDAY.
&&
.SHORT TERM...SHARPENING NEGATIVELY TILTED TROUGH EVIDENT ALONG 130W
IN WATER VAPOR IMAGERY WILL BRING A VERY ACTIVE DAY TOMORROW. WIND
WILL BE THE MAIN CONCERN...SO HOISTED WIND ADVISORIES AND HIGH WIND
WARNINGS FOR NEARLY THE ENTIRE CWFA. HIGH RESOLUTION MODELS SUGGEST
A VERY COMPLEX WIND EVENT WITH STRONG WINDS ON THE SIERRA CREST
POTENTIALLY DOWNSLOPING INTO THE OWENS VALLEY...STRONG WINDS ON THE
SPRING MOUNTAINS POTENTIALLY DOWNSLOPING INTO THE WEST SIDE OF THE
LAS VEGAS VALLEY...STRONG PRE-FRONTAL WESTERLY WINDS SPREADING
ACROSS MOST OF THE MOJAVE DESERT /WITH THE STRONGEST WINDS
DOWNSTREAM OF THE TEHACHAPI GAP/...STRONG POST-FRONTAL NORTHERLY
WINDS OVER THE NEVADA NATIONAL SECURITY SITE...FUNNELING DOWN
THROUGH THE OWENS VALLEY AND DEATH VALLEY...AND POTENTIALLY
AFFECTING THE SHEEP RANGE AS WELL. NOT TO BE OUTDONE...LINCOLN
COUNTY COULD PICK UP A QUICK 3-6 INCHES OF SNOW AS THE TROUGH AXIS
SWINGS THROUGH...SO HOISTED A WINTER WEATHER ADVISORY THERE. ALSO
ADDED THUNDER DURING THE DAY FOR MUCH OF SOUTHERN NEVADA AND
NORTHWEST ARIZONA AS THE MODELS AGREE ON NEGATIVE LIFTED INDICES
BEING PRESENT AS THE COLD POOL ALOFT SWINGS THROUGH. PRECIP CHANCES
WILL COME TO AN END MONDAY NIGHT...AND WINDS WILL SUBSIDE AS WELL.
TUESDAY WILL BE DRY AREAWIDE...BUT NORTHERLY WINDS COULD GUST DOWN
THE COLORADO RIVER VALLEY. WILL HAVE TO CONSIDER LAKE WIND
ADVISORIES ON FUTURE SHIFTS. DIRTY RIDGE MOVES IN TUESDAY AND
WEDNESDAY FOR RISING TEMPERATURES AS HIGH CLOUDS PASS BY.
.LONG TERM...MINIMAL CHANGE NEEDED TODAY TO THE EXTENDED...WITH
MAINLY DRY AND MILD CONDITIONS EXPECTED THROUGH NEXT WEEKEND. THERE
ARE TWO SHORTWAVES PROGGED TO PASS NORTH OF THE REGION THROUGH THE
PERIOD. THE FIRST ON THURSDAY WILL BE TOO FAR NORTH TO HAVE ANY
MEANINGFUL IMPACT THE WEATHER ACROSS THE CWA...WHILE THE SECOND ON
SATURDAY AFTERNOON/NIGHT LOOKS TO BE SLIGHTLY DEEPER...SO HAVE KEPT
IN A SLIGHT CHANCE OF PRECIP ACROSS THE NORTHERN EDGE OF THE
FORECAST AREA FOR NOW. HOWEVER...NONE OF THE OPERATIONAL MODELS ARE
INDICATING ANY PRECIP ACROSS OUR CWA WITH THIS SECOND FEATURE IN
THEIR LATEST RUNS. TEMPERATURES WILL BE RUNNING ABOUT 5-10 DEGREES
ABOVE NORMAL THROUGH THE PERIOD.
&&
.AVIATION...FOR MCCARRAN...SURFACE WINDS WILL BE THE MAIN CONCERN
OVER THE NEXT 24 HOURS AS AS FRONTAL SYSTEM APPROACHES THE AREA.
SOUTHWEST WINDS MAY SEE AN INCREASE OVERNIGHT...BUT A LARGE INCREASE
IS EXPECTED LATE MONDAY MORNING AND INTO THE AFTERNOON. WIND GUSTS
AROUND 30KTS CAN BE EXPECTED AHEAD OF THE FRONT...WITH AN ESTIMATED
FRONTAL PASSAGE AT 01Z LATE MONDAY AFTERNOON...AT WHICH TIME WINDS
WILL SHIFT TO THE NORTHWEST...BUT REMAIN STRONG AND GUSTY. THERE IS
A SLIGHT CHANCE OF SHOWERS/TSTMS TOMORROW AHEAD OF THE FRONT...BUT
NOT ENOUGH TO INCLUDE ANY LOWER CIGS OR PRECIP IN THE 00Z TAF.
CHANCE OF SHOWERS/TSTM AT THE TERMINAL IS 15 TO 20 PERCENT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT WILL PASS ACROSS THE REGION OVER THE NEXT
24-36 HOURS. PRECIPITATION WILL SPREAD ACROSS THE SOUTHERN GREAT
BASIN LATE TONIGHT THROUGH MONDAY...WITH CIGS EXPECTED TO BE AROUND
5K-8KFT. AS THE FRONT PASSES OVER THE AREA...STRONG SOUTHWEST WINDS
WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT...REMAINING STRONG WITH
GUSTS UP TO 35KTS THROUGH MONDAY NIGHT. THE STRONGEST WINDS ARE
EXPECTED ACROSS SAN BERNARDINO COUNTY...WHERE GUSTS AS HIGH AS 50KTS
WILL BE POSSIBLE LATE MONDAY MORNING AND AFTERNOON. WIDESPREAD MECH
TURBULENCE CAN BE EXPECTED.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 8 AM TO 7 PM PST MONDAY FOR NVZ016-019>022.
WIND ADVISORY FROM 8 AM TO 10 PM PST MONDAY FOR NVZ017-018.
HIGH WIND WARNING FROM 10 AM MONDAY TO 4 AM PST TUESDAY FOR
NVZ014.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST MONDAY FOR NVZ015.
AZ...WIND ADVISORY FROM 9 AM TO 8 PM MST MONDAY FOR AZZ001>003-036.
CA...WIND ADVISORY FROM 8 AM TO 7 PM PST MONDAY FOR CAZ526-527.
WIND ADVISORY FROM 8 AM TO 10 PM PST MONDAY FOR CAZ519>522.
HIGH WIND WARNING FROM 8 AM MONDAY TO MIDNIGHT PST MONDAY NIGHT
FOR CAZ525.
HIGH WIND WARNING FROM 4 AM TO 10 PM PST MONDAY FOR CAZ523-524.
WIND ADVISORY UNTIL 4 AM PST MONDAY FOR CAZ523.
&&
MORGAN/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 6, 3:22 PM PST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
322 PM PST SUN MAR 6 2011
CAZ523-070800-
WESTERN MOJAVE DESERT-
322 PM PST SUN MAR 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY WEST WINDS WILL CONTINUE THROUGH TONIGHT. A WIND ADVISORY IS
IN EFFECT UNTIL 4 AM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EVEN STRONGER WINDS WILL ARRIVE EARLY MONDAY. A HIGH WIND WARNING
IS IN EFFECT FROM 4 AM THROUGH 10 PM MONDAY. AFTER THE WINDS
SUBSIDE MONDAY NIGHT...HAZARDOUS WEATHER IS NOT LIKELY TUESDAY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED THROUGH MONDAY.
CAZ524-070800-
EASTERN MOJAVE DESERT-
322 PM PST SUN MAR 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY STRONG WEST WINDS WILL ARRIVE EARLY MONDAY. A HIGH WIND
WARNING IS IN EFFECT FROM 4 AM THROUGH 10 PM MONDAY. AFTER THE
WINDS SUBSIDE MONDAY NIGHT...HAZARDOUS WEATHER IS NOT LIKELY
TUESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED ON MONDAY.
CAZ525-070800-
MORONGO BASIN-
322 PM PST SUN MAR 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY STRONG WEST WINDS WILL ARRIVE MONDAY. A HIGH WIND WARNING IS
IN EFFECT FROM 8 AM THROUGH MIDNIGHT MONDAY. AFTER THE WINDS
SUBSIDE MONDAY NIGHT...HAZARDOUS WEATHER IS NOT LIKELY TUESDAY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED MONDAY AND MONDAY NIGHT.
NVZ014-070800-
ESMERALDA AND CENTRAL NYE COUNTY-
322 PM PST SUN MAR 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY STRONG NORTHWEST WINDS WILL ARRIVE MONDAY. A HIGH WIND
WARNING IS IN EFFECT FROM 10 AM MONDAY THROUGH 4 AM TUESDAY. AFTER
THE WINDS SUBSIDE TUESDAY...HAZARDOUS WEATHER IS NOT LIKELY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED THROUGH MONDAY NIGHT.
AZZ001>003-036-CAZ526-527-NVZ016-019>022-070800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
322 PM PST SUN MAR 6 2011 /422 PM MST SUN MAR 6 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WEST TO SOUTHWEST WINDS WILL ARRIVE MONDAY. A WIND ADVISORY
IS IN EFFECT FROM 8 AM PST THROUGH 7 PM PST MONDAY. GUSTY NORTH
WINDS ARE LIKELY ON TUESDAY...ESPECIALLY DOWN THE COLORADO RIVER
VALLEY. HAZARDOUS WEATHER IS NOT LIKELY WEDNESDAY THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED ON MONDAY.
CAZ519>522-NVZ017-018-070800-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-
322 PM PST SUN MAR 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WINDS WILL ARRIVE MONDAY. A WIND ADVISORY IS IN EFFECT FROM
8 AM THROUGH 10 PM MONDAY FOR STRONG WEST WINDS IN THE MORNING AND
EARLY AFTERNOON...SHIFTING TO NORTHWEST IN THE AFTERNOON AND
EVENING. AFTER THE WINDS SUBSIDE MONDAY NIGHT...HAZARDOUS WEATHER
IS NOT LIKELY TUESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED THROUGH MONDAY.
NVZ015-070800-
LINCOLN COUNTY-
322 PM PST SUN MAR 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW COULD BEGIN LATE TONIGHT. A WINTER WEATHER ADVISORY FOR SNOW
GOES INTO EFFECT AT 4 AM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM MONDAY.
ASIDE FROM LOCALLY GUSTY NORTH WINDS TUESDAY...HAZARDOUS WEATHER
IS NOT LIKELY TUESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW WILL BE NEEDED ON MONDAY.
MORGAN
High Wind, Eastern Sierra Slopes of Inyo County
- When
- March 6, 4:30 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 4 miles SW of Independence.
High Wind, Western Mojave Desert
- When
- March 7, 4:55 AM PST to 1:29 PM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Several hours of high winds buffeted the western Mojave Desert. The Bicycle Lake ASOS (KBYS) at Fort Irwin measured a gust to 69 knots at 4:55 AM, and the Barstow-Daggett Airport ASOS (KDAG) measured a gust to 56 knots at 1:29 PM.
High Wind, Morongo Basin
- When
- March 7, 8:18 AM PST
- Where
- Morongo Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred at Twentynine Palms (KNXP).
Strong Wind, Owens Valley
- When
- March 7, 12:49 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
Strong winds blew down a light pole.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Vermont, March 6 to 7, 20111 death · $420,000 · 25 events
- Flooding in New Jersey, March 6 to 17, 2011$11 million · 5 events
- Flooding in Virginia, March 6 to 7, 2011$145,000 · 51 events
- Ice Storm and Heavy Snow in New Hampshire, March 6 to 7, 2011$718,000 · 5 events
- Tornadoes and Damaging Winds in North Carolina, March 6, 20111 injured · $113,000 · EF0 · 7 events
- Winter Storm and Flood in New York, March 6 to 7, 2011$95,000 · 10 events
- Flash Flooding and Flooding in North Carolina, March 6 to 8, 2011$70,000 · 11 events
- Flooding in New Hampshire, March 6 to 14, 2011$56,000 · 6 events
- Heavy Snow in New York, March 6, 2011$30,000 · 2 events
- Ice Storm and Winter Storm in New York, March 6 to 7, 201122 events
- Flood in New York, March 6 to 8, 2011$25,000 · 1 event
- Damaging Winds in Virginia, March 6, 2011$15,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277690, 277691, 277692, 277693.